Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Shreveport, LA

July 17, 2004Ouachita Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Jul 17, 2004, 8:32 AM CDT for Ouachita Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 8:32 AM CDT (13:32 UTC)
Expired
Jul 17, 2004, 12:30 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 166 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 171332
FFWSHV
LAC073-171730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 AM CDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 1230 PM CDT

* AT 826 AM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED HEAVY RAIN
  AND STREET FLOODING FROM THUNDERSTORMS MOVING THROUGH THE MONROE
  METROPOLITAN AREA.  THE MONROE REGIONAL AIRPORT REPORTED 3.03
  INCHES OF RAIN SINCE 5 AM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  MONROE...SWARTZ...MONROE...CLAIBORNE AND BROWNSVILLE-BAWCOMVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

CHILDREN SHOULD NOT PLAY IN OR NEAR DRAINAGE DITCHES...OR STORM
DRAINS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 1230 PM CDT.

LAT...LON 3268 9198 3254 9238 3230 9204 3246 9198

$$
1 follow-up statement
000 
WGUS74 KSHV 171501
FFSSHV
LAC073-171730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT SAT JUL 17 2004

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR OUACHITA PARISH
IN NORTH CENTRAL LOUISIANA UNTIL 1230 PM CDT...

AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED HEAVY RAIN
SHOWERS OCCURRING OVER THE SOUTH PART OF OUACHITA PARISH. ALTHOUGH
THE HEAVY RAINFALL HAS ENDED IN THE IMMEDIATE MONROE VICINITY...SOME
RESIDUAL STREET FLOODING MAY STILL BE OCCURRING IN THE MONROE AREA...
AND IN THE SOUTH PART OF OUACHITA PARISH. THIS STREET FLOODING
SHOULD GRADUALLY SUBSIDE BY NOON.

MOTORISTS SHOULD BE ALERT FOR HIGH WATER. DO NOT DRIVE YOUR
VEHICLE INTO WATER THAT COVERS A ROADWAY. THE WATER DEPTH MAY BE
TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. CHILDREN SHOULD NOT
PLAY IN OR NEAR FLOODED DRAINAGE DITCHES.

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:00 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 17, 3:00 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CDT SAT JUL 17 2004

.DISCUSSION...
HIGHLY AMPLIFIED PATTERN WITH RIDGE ACROSS THE ROCKIES AND A TROUGH
ACROSS THE EASTERN HALF OF THE NATION...WILL ALLOW FOR A RARE SUMMER
COLD FRONT TO PUSH THROUGH THE REGION TODAY.  THIS COLD FRONT
CURRENTLY ACROSS THE RED RIVER VALLEY OF NE TX/SE OK NORTHEAST
THROUGH ARKANSAS...WILL GRADUALLY PUSH THROUGH THE AREA TODAY.

A VORTICITY MAX IN THE NORTHWEST FLOW...HAS ALLOWED FOR A COMPLEX
OF STORMS TO DEVELOP TONIGHT ACROSS CENTRAL/SOUTHEAST ARKANSAS.
AREA PROFILERS INDICATE THIS AREA OF STORMS SHOULD MOVE SOUTH
SOUTHEAST...AND AFFECT THE EASTERN PART OF THE AREA. A MODEST
WESTERLY LOW LEVEL JET WILL ALSO HELP BACK BUILD THE CONVECTION INTO
SOUTH CENTRAL ARKANSAS AND NORTH CENTRAL LOUISIANA.  WILL
MENTION SEVERE ACROSS THE AREA MENTIONED ABOVE.

OTHER SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE
FRONT...AS IT MOVES SOUTHWARD TODAY...ESPECIALLY IN THE AFTERNOON
WITH DAYTIME HEATING.  WILL HAVE POPS ACROSS THE SOUTHERN HALF OF THE
AREA TONIGHT FOR ANY LINGERING THUNDERSTORMS DURING THE EVENING.

DRY WEATHER IS THEN EXPECTED TO RETURN TO MOST OF THE AREA SUNDAY...
BUT WITH SLIGHTLY BELOW AVERAGE TEMPERATURES...AND DEW POINTS THAT
ARE QUITE COMFORTABLE FOR THIS TIME OF YEAR.

THE UPPER LEVEL PATTERN WILL NEARLY BE THE SAME ALL WEEK...WITH
RIDGE ACROSS THE ROCKIES AND TROUGH ACROSS THE EAST...WITH NO RAIN
EXPECTED UNTIL ANOTHER FRONT PUSHES DOWN IN THE NORTHWEST FLOW LATE
NEXT WEEK.  WILL ONLY GO SLIGHT CHANCE FOR THURSDAY NIGHT AND
FRIDAY TIME FRAME FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  72  92  70 /  30  20   0   0
MLU  91  72  91  69 /  50  20  10   0
TXK  94  71  92  69 /  30   0   0   0
TYR  95  72  94  71 /  30  10   0   0
LFK  95  73  93  70 /  30  20  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

22
Hazardous weather outlook, Jul 17, 6:00 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT SAT JUL 17 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL SLOWLY PUSH SOUTH ACROSS THE REGION TODAY.
SCATTERED THUNDERSTORMS WILL ACCOMPANY THIS FRONT...ESPECIALLY
ACROSS NORTH LOUISIANA TODAY.  A FEW STORMS COULD REACH SEVERE
LIMITS...WITH DAMAGING WINDS THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 17, 3:19 AM CDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
319 AM CDT SAT JUL 17 2004

ARZ073-LAZ006-014-021-170835-
CALDWELL-OUACHITA-UNION AR-UNION LA-
319 AM CDT SAT JUL 17 2004

...SEVERE THUNDERSTORM WATCH...NUMBER 652...HAS EXPIRED FOR UNION
COUNTY ARKANSAS AND FOR UNION...OUACHITA...AND CALDWELL PARISHES IN
NORTH CENTRAL LOUISIANA...

SHOWERS AND THUNDERSTORMS CONTINUED OVER SOUTH CENTRAL ARKANSAS
AND NORTH CENTRAL AND NORTHEAST LOUISIANA...AND SHOULD PRODUCE
GUSTY WINDS TO NEAR 25 MPH...BRIEF BUT HEAVY RAINFALL...AND DEADLY
LIGHTNING AS THEY MOVE TO THE SOUTHEAST AT NEAR 30 MPH.

06

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:46 PM CDTSevere Thunderstorm WarningSHVDe Soto44 min
Jul 17, 6:14 PM CDTSevere Thunderstorm WarningSHVBienville61 min
Jul 17, 6:39 PM CDTSevere Thunderstorm WarningSHVDe Soto66 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.